Alert archive / New York / Special Marine Warnings in 2003

Special Marine Warning 2, NWS Buffalo, NY

April 20, 2003

NWS Buffalo, NY issued this special marine warning at Apr 20, 2003, 10:28 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2003, 10:28 PM EDT (02:28 UTC)
Expired
Apr 20, 2003, 11:30 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Apr 20, 9:37 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 20, 9:37 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
937 PM EDT SUN APR 20 2003

SHOWERS AND SCT THUNDERSTORMS APPROACHING WNY. WILL ADD SCT TSTMS AS
FAR EAST AS THE GENESEE VALLEY TNGT INCLUDING ROCHESTER. EXPECT
ACTIVITY TO WEAKEN AS IT MOVES FURTHER EAST DUE TO DIURNAL COOLING
AND ACTIVITY MOVING INTO MUCH DRIER AND MORE STABLE AIR. DEW PTS EAST
OF THE GENESEE VALLEY IN THE LOW TO MID 20S. HAD GUSTS IN THE 30 TO
40 MPH RANGE WITH TRWS IN YYZ/YHM AREAS AROUND 00Z. COULD GET SOME
GUSTS TO AROUND 30 MPH WITH CONVECTIVE ACTIVITY APPROACHING WNY ALNG
LK ERIE SHORE AND PORTIONS OF THE SOUTHERN TIER AND THE IAG FRONTIER.

ADJUSTED SOME MIN TEMPS UP A BIT IN A FEW ZNS FOR TNGT AND ADJUSTED
POPS UP A BIT IN THE FAR WEST AND NORTH.

NO CHANGES TO LTR PERIODS OF THE FCST.

EARLIER AFD FOLLOWS...

AN UNSEASONABLY WARM EASTER SUNDAY ACROSS WESTERN AND CENTRAL NEW
YORK. IN FACT...ONE OF THE WARMEST EVER HERE AT BUFFALO (77F). MOST
LOCATIONS WELL INTO THE 70S...WITH A FEW UPPER 60S OVER HIGHER
ELEVATIONS. BROKEN-OVERCAST CIRRUS PREVENTED MAXIMUM HEATING. BIG
CHANGES IN STORE FOR THE AREA AS APPROACHING UPPER TROUGH AMPLIFIES
OVER THE AREA...EVENTUALLY FORMING A CUT OFF LOW OVER THE AREA BY 12Z
WEDNESDAY...PER ETA.

FOR TONIGHT...WILL BE WATCHING DEVELOPING CONVENTION ALONG
PRE-FRONTAL TROUGH AS IT MOVES OUT OF OHIO. KCLE/KILN/KIND RADARS
SHOWING SCATTERED CONVECTION CURRENTLY ACROSS WESTERN OHIO WITH MUCH
STRONG CONVECTION DEVELOPING ALONG SURFACE COLD ACROSS ACROSS
INDIANA. DEWPOINTS AHEAD OF PRE-FRONTAL TROUGH WILL INCREASE INTO THE
50S TONIGHT...PRIMARILY WEST OF THE FINGER LAKES. EXPECT THAT BY THE
TIME CONVECTION REACHES OUR AREA WHICH LOOKS TO BE AFTER MIDNIGHT IT
WILL BE JUST A BAND OF SHOWERS AS BAND OF CONVECTION WILL OUT RUN
MAIN UPPER SUPPORT. BEST THREAT OF PRECIPITATION WILL BE WEST OF
ROCHESTER...BUT A FEW ROUGE SHOWERS COULD SNEAK INTO EASTERN SECTIONS
TOWARD MORNING. ETA/GFS SIMILAR IN KEEPING BULK OF PRECIPITATION WEST
OF ROCHESTER TONIGHT.

MONDAY LOOKS A LITTLE MORE INTERESTING ACROSS THE AREA. SURFACE COLD
FRONT WILL BE ENTERING WESTERN SECTIONS AROUND 18Z. BIG QUESTION IS
HOW MUCH INSTABILITY WILL FRONT ENCOUNTER AS IT CROSSES THE AREA.
BAND OF SHOWERS ACROSS THE AREA IN THE MORNING WILL COOL/STABILIZE
THE ATMOSPHERE AND THERE WILL PROBABLY BE A FAIR AMOUNT OF
CLOUDINESS OVER THE AREA. ETA/GFS BOTH SUGGEST DRY SLOT WILL WORK
INTO THE AREA LATER IN THE MORNING AND THROUGH THE AFTERNOON WHICH
COULD HELP DIMINISHING CLOUD COVER AND INCREASE ISOLATION AHEAD OF
BOUNDARY. LOW LEVEL SOUTH SOUTHWEST FLOW WILL TRANSPORT DEWPOINTS IN
THE UPPER 50S TO LOWER 60S INTO THE AREA. BUFKIT PROFILES SUGGESTING
CAPES NEAR 1000 J/KG DEVELOP ACROSS THE GENESEE VALLEY AND FINGER
LAKES. AT THIS POINT...I THINK THERE WILL BE A BAND OF ACTIVE
CONVECTION DEVELOPING ALONG FRONT (SIMILAR TO WHAT IS GOING ON
UPSTREAM)...HOWEVER FEEL THERMODYNAMIC PARAMETERS WILL NOT BE ABLE
TO GENERATE ENOUGH INSTABILITY FOR SEVERE CONVECTION.

SLOWLY MOVING FRONT WILL FINALLY BE EAST OF THE AREA BY AROUND 06Z
MONDAY NIGHT. DRY SLOT COMING IN BEHIND FRONT WILL CUT OFF
PRECIPITATION...BEFORE WRAPAROUND MOISTURE WORKS INTO THE AREA BY 12Z
TUESDAY. WRAPAROUND MOISTURE WILL WORK ACROSS THE AREA DURING THE DAY
TUESDAY AS COLDER AIR SEEPS IN. 850 MB TEMPERATURES DROPPING TO
AROUND -4C BY 00Z WEDNESDAY WEST OF ROCHESTER. WILL INCLUDE MENTION
OF SNOW OVER HIGHER ELEVATIONS BY LATE IN THE DAY TUESDAY.

EVEN COLDER AIR WORKS INTO THE AREA TUESDAY NIGHT AND WEDNESDAY (850
MB TEMPERATURES DOWN TO -8C)...WHICH WILL BE COMBINED WITH ADDITIONAL
DYNAMIC COOLING UNDERNEATH UPPER LOW. SHOWERS SHOULD BE NUMEROUS
(RAIN/SNOW/GRAUPEL) WITH PLENTY OF DYNAMICS ALOFT. MODELS DO NOT
GENERATE MUCH IN THE WAY OF QPF WEST OF THE FINGER LAKES...BUT DO
SQUEEZE OUT NEAR A HALF INCH OVER THE NORTH COUNTRY. THIS COULD
RESULT IN SEVERAL INCHES OF ACCUMULATING WET SNOW.

EXTENDED (THURSDAY THROUGH SUNDAY)...

UPPER LOW AND ASSOCIATED SURFACE WAVE MOVING EAST OF THE AREA AT THE
BEGINNING OF THE PERIOD. WRAPAROUND MOISTURE AFFECTING AREAS EAST OF
ROCHESTER DURING THE FIRST HALF OF THE DAY WITH MINOR QPF (LESS THAN
A TENTH OF AN INCH) GENERATED BY MRF. LOW THREAT OF LEFTOVER
PRECIPITATION IN THE MORNING...THEN IMPROVING CONDITIONS AS SURFACE
RIDGE ADVANCES TOWARD THE AREA LATE IN THE DAY. 850 MB TEMPERATURES
FROM -6C TO -8C ACROSS THE EASTERN HALF OF THE AREA. WILL SUGGEST WET
SNOW SHOWERS. MRF SUGGESTING UPPER LOW WILL RETROGRADE INTO QUEBEC
AND ONTARIO AS SOUTHERN STREAM WAVE PASSES SOUTH OF THE AREA BY 12Z
SATURDAY. WEAK WEST-EAST RIDGING WILL BE OVER WESTERN AND CENTRAL NEW
YORK FRIDAY AND SATURDAY. SHOULD BE ENOUGH DRY AIR IN PLACE TO
MAINTAIN CONTINUITY AND LEAVE FRIDAY DRY. SOUTHERN STREAM WAVE
SUGGESTED BY MRF WILL PASS A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
INDICATED. WILL DROP BACK THREAT OF RAIN TO A CHANCE...NORTHERN
SECTIONS MAY EVEN REMAIN DRY WITH RIDGE IN PLACE. MRF BUILDS UPPER
RIDGE TOWARD THE AREA SUNDAY WITH SURFACE RIDGE ACROSS THE AREA.
SOME RESIDUAL MOISTURE INDICATED...BUT NO NEED TO MENTION
PRECIPITATION AT THIS TIME. VERY GRADUAL WARMING TREND SUGGESTED
THROUGH THE PERIOD. 850 MB TEMPERATURES AVERAGING AROUND -5C THURSDAY
WARMING TO AROUND +5C BY SUNDAY. THIS SHOULD RESULT IN WELL BELOW
NORMAL TEMPERATURES THURSDAY (MAINLY 40S) WARMING TO NEAR NORMAL
(AROUND 60) BY SUNDAY.

.BUF...NONE.

JJP/TMA
Hazardous weather outlook, Apr 20, 4:48 AM EDT, 17 hours 40 minutes before
NYZ001>008-010>014-019>021-201045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
448 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:40 PM EDTSpecial Marine WarningBUF35 min
Apr 20, 10:28 PM EDTSpecial Marine WarningBUF62 min
Apr 20, 10:28 PM EDTSpecial Marine WarningBUF62 min

Nearby

Special Marine Warnings in New York, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.